Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 33, NWS Key West, FL

April 20, 2021

NWS Key West, FL issued this special marine warning at Apr 20, 2021, 1:18 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2021, 1:18 PM EDT (17:18 UTC)
Expired
Apr 20, 2021, 2:15 PM EDT
In force
57 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 143 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

579 
WHUS52 KKEY 201718
SMWKEY
GMZ034-201815-
/O.NEW.KKEY.MA.W.0033.210420T1718Z-210420T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
118 PM EDT Tue Apr 20 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...

* Until 215 PM EDT.

* At 117 PM EDT, a strong thunderstorm was located 17 nm west of
  Tortugas Ecological Reserve North, moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Fort Jefferson, Dry Tortugas, Pulaski Shoal Light, W Tower, Dry
  Tortugas Light and Tortugas Ecological Reserve North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2461 8328 2469 8325 2480 8323 2495 8318
      2501 8313 2502 8313 2502 8267 2460 8264
      2456 8328
TIME...MOT...LOC 1717Z 254DEG 31KT 2475 8329 

HAIL...0.00IN
WIND...>34KTS

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 20, 10:31 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 20, 10:31 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1031 AM EDT Tue Apr 20 2021

.DISCUSSION...
Currently - A lower level trough arcing north and northeastwards
into South Florida, along with the Atlantic ridge reaching across
Cuba, is generating moderate south to southwest breezes across the
Keys and surrounding waters. This warm muggy flow has resulted in
hints of summer weather with temperatures moving up through the
80s and dew points in the mid 70s. Rich lower level moisture in
excellent confluent flow is primarily responsible for a band of
showers and thunderstorms across the southeastern Gulf of Mexico
and nosing into the Fort Myers region and clipping our deep gulf
zones.

Short Term Update - A significant percentage of the lower level
trough emanating out of the Yucatan will bleed northeastwards
across Florida this afternoon as weak high pressure expands into
the Gulf of Mexico. This will translate into decreasing south
breezes shifting southwesterly. South to southwesterly lower
level flow will result in a Cuban shadow that will limit shower
activity near the island chain to slight at best. The persistent
band of showers and thunderstorms across the southeastern Gulf
should remain away from the Keys, but as long as they persist,
will continue to stream upper level clouds across the Keys.

&&

.MARINE...
A ridge axis across Cuba will result in generally south to
southwest breezes across Keys waters this afternoon. Winds will
trend downwards as troughing across the southeastern Gulf of
Mexico weakens and Cuba warms. Winds on the Florida Straits will
become variable. Will adjust first period wind transition wording
in the morning marine update.

&&

.AVIATION...
VFR will prevail at the EYW and MTH terminals through the afternoon,
although debris from thunderstorm anvils well to the west, will
retain sheaths of thick cirrus. We will reassess the chances for
Cuba to send storms to the northeast later this afternoon.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....CLR
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 20, 4:45 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
445 AM EDT Tue Apr 20 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-210845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
445 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

For early this morning, locally heavy rainfall, with amounts
ranging from a half to as high as 3 inches are expected on the
island of Key West. For the rest of today, no hazardous weather
is expected at this time.

Elsewhere, isolated thunderstorms are possible on the outer
waters of Mainland Monroe to the waters in and around Dry
Tortugas.

The primary thunderstorm hazard will be cloud to water lightning
strikes.

For tonight, isolated thunderstorms are possible. The primary
thunderstorm hazard will be cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms are possible Wednesday and early Wednesday
night, otherwise, no hazardous weather is expected thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:44 PM EDTSpecial Marine WarningKEY31 min
Apr 19, 9:12 PM EDTSpecial Marine WarningKEY33 min
Apr 19, 9:54 PM EDTSpecial Marine WarningKEY21 min
Apr 20, 12:09 AM EDTSpecial Marine WarningKEY51 min
Apr 20, 12:57 AM EDTSpecial Marine WarningKEY63 min
Apr 20, 2:24 AM EDTSpecial Marine WarningKEY22 min
Apr 20, 3:57 AM EDTAreal Flood AdvisoryKEYMonroe2 hr
Apr 20, 2:08 PM EDTSpecial Marine WarningKEY48 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.